Wyoming, 2011Damaging Wind in Wyoming, October 1, 2011
October 1, 2011 · NWS RIW · 1 event in 1 county or zone
A thunderstorm moved into the Star Valley producing outflow wind gusts that caused damage in the town of Freedom.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moved into the Star Valley producing outflow wind gusts that caused damage in the town of Freedom.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 1, 11:08 AM MST, 3 hours 1 minute earlier.
Area forecast discussion, Oct 1, 11:08 AM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1208 PM MDT SAT OCT 1 2011
.SHORT TERM...TODAY THROUGH MONDAY NIGHT
THE MONSOON HAS RETURNED TO THE INTERMOUNTAIN WEST AS A FOUR CORNERS
HIGH BRINGS IN SUBTROPICAL MOISTURE. SHOWERS AND THUNDERSTORMS IN
UTAH FRIDAY AFTERNOON INDICATE THE MOISTURE WILL BE FULLY OVER
WESTERN WYOMING IN TIME FOR AFTERNOON HEATING TO TOUCH OFF SOME
ISOLATED CONVECTION TODAY. H7 TEMPS UNDER HIGH PRESSURE WILL BE IN
THE 10-12C RANGE TODAY BRINGING NEAR RECORD HIGHS TO MUCH OF THE
LOWER ELEVATIONS EAST OF THE CONTINENTAL DIVIDE. SOME RECORDS ARE
LIKELY TO FALL PARTICULARLY IN THE BIG HORN BASIN AND IN THE LOWER
ELEVATIONS OF JOHNSON AND NATRONA COUNTIES. WHILE FIRE WEATHER
DANGER WILL BE HEIGHTENED BY THE HOT TEMPERATURES BRINGING LOW
HUMIDITY EAST OF THE DIVIDE...WIND IS EXPECTED TO REMAIN BELOW RED
FLAG CRITERIA EXCEPT POSSIBLY IN ISOLATED FAVORED AREAS. ISOLATED
SHOWERS WILL DEVELOP THIS AFTERNOON ACROSS MUCH OF WESTERN WYOMING
WITH MAX DAYTIME HEATING. MARGINAL INSTABILITY WITH LI VALUES
AROUND ZERO AND MID LEVEL LAPSE RATES OF 8 TO 8.5 C/KM INDICATES THE
POTENTIAL FOR A FEW THUNDERSTORMS TO FORM AS WELL. SUNDAY WILL SEE
AN INCREASE IN MOISTURE THAT WILL BRING INCREASED COVERAGE OF PM
CONVECTION IN THE WEST AND SOUTH. INSTABILITY PARAMETERS SEEM A BIT
LESS FAVORABLE SUNDAY BUT A RUMBLE OF THUNDER OR TWO IS STILL
POSSIBLE. WITH INCREASED COULD COVER AND A SLOW TRANSLATION
EASTWARD OF THE RIDGE...HIGHS ON SUNDAY WILL BE A FEW DEGREES COOLER
BUT STILL WELL ABOVE NORMAL FOR THE START OF OCTOBER. A SIMILAR DAY
IS EXPECTED MONDAY WITH SHOWERS IN THE WEST AS A PACIFIC SYSTEM
BEGINS TO MAKE ITS WAY ASHORE. THIS NEXT SYSTEM WILL BE A BIG
PLAYER LATER IN THE WEEK.
.LONG TERM...TUESDAY THROUGH SATURDAY
TUESDAY WILL FEATURE SW FLOW ALOFT WITH A CHANCE OF AFTERNOON AND
NIGHT SHOWERS IN THE WEST AND SOUTHWEST. ISOLATED THUNDERSTORMS
CANNOT BE RULED OUT. DRY WEATHER ELSEWHERE. MAJOR TROUGH OF LOW
PRESSURE DIGS INTO THE WESTERN U.S. ON WEDNESDAY WITH A SOUTH TO
SOUTHWEST FLOW ALOFT OVER THE AREA. AGAIN THE BEST CHANCE OF
SHOWERS AND A FEW STORMS WILL BE OVER THE WEST AND SOUTHWEST. WILL
KEEP THE REST OF THE REGION DRY. AGAIN BIG DIFFERENCES IN THE LONG
RANGE MODELS THURSDAY THROUGH SATURDAY WITH THE EVOLUTION OF THE
TROUGH OVER THE ROCKY MOUNTAIN STATES. GFS CONTINUES TO BE THE
FASTEST AND PROGRESSIVE WITH THE LACK OF A STRONG CLOSED
CIRCULATION. IT WOULD BRING RAIN AND SNOW THURSDAY AND FRIDAY WITH
AN UNSETTLED NW FLOW ALOFT ON SATURDAY FOR LINGERING SHOWERS. THE
ECMWF HAS WENT BACK TO ITS UPPER LOW SCENARIO OVER THE SW U.S.
THURSDAY AND THEN MOVES IT TO THE FOUR CORNERS FRIDAY AND CUTS IT
OFF FROM THE FLOW PATTERN ON SATURDAY. THE CANADIAN HAS A DEEP
CIRCULATION OVER THE SW U.S. THURSDAY THEN MOVES THE STORM TO
NORTHEAST UTAH FRIDAY AND ACROSS WY SATURDAY. A FEW GFSENSEMBLE
MEMBERS HINT AT AN UPPER LOW OVER THE SW U.S. THURSDAY AND THEN
TOWARD THE FOUR CORNERS AREA ON FRIDAY. THE UNCERTAINTY RUNS HIGH
WITH WHICH DAYS WILL BE THE WETTEST AND COLDEST. FOR NOW HAVE KEPT
WITH FRIDAY BEING RATHER COLD AND WET AND THIS MAY LAST INTO
SATURDAY. UNTIL THEN TUESDAY AND WEDNESDAY WILL BE MILD WITH
THE START OF COOLER HIGHS ON THURSDAY.
&&
.AVIATION.../18Z ISSUANCE/
SOME MONSOONAL MOISTURE WILL CONTINUE TO PUSH NORTHWARD THIS AFTERNOON
WHICH SHOULD RESULT IN ISOLATED CONVECTION ACROSS THE SOUTHWEST AND
WESTERN WYOMING THIS AFTERNOON. WILL HAVE CB IN WESTERN AND SOUTHERN
TAF SITES TO ACCOUNT FOR THIS ACTIVITY. SOME WEAK CONVECTION HAS
ALREADY BROKEN OUT OVER THE UINTA MOUNTAINS AND HAVE SPREAD NORTH
INTO FAR SOUTHWEST SWEETWATER COUNTY. EXCEPT NEAR CONVECTION AND THE
SMOKE FROM WILDFIRES ACROSS THE WEST...VFR CONDITIONS WILL PREVAIL
THROUGH TONIGHT. DUE TO THE INVERTED V SOUNDINGS...VERY GUSTY WINDS
WILL BE THE MAIN HAZARD WITH THE CONVECTION TODAY. OTHERWISE WINDS
WILL GENERALLY BE LIGHT...EXPECT 10-15 KTS FROM THE WEST/SOUTHWEST
ACROSS THE WIND CORRIDOR.
&&
.FIRE WEATHER...
HOT AND DRY CONDITIONS ARE ON TAP FOR THE LOWER ELEVATIONS EAST OF
THE CONTINENTAL DIVIDE TODAY. BREEZY CONDITIONS WILL EXACERBATE
FIRE WEATHER CONCERNS PARTICULARLY ALONG THE SOUTHERN WIND
CORRIDOR. HOWEVER...RED FLAG CRITERIA IS NOT EXPECTED TO BE MET
EXCEPT IN ISOLATED FAVORED AREAS. WEST OF THE DIVIDE...ISOLATED
SHOWERS AND A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE AS MONSOON
MOISTURE RETURNS OF THE AREA. SUNDAY WILL SEE COOLER TEMPERATURES
BRINGING HUMIDITY ABOVE CRITICAL LEVELS IN MOST AREAS. SHOWERS AND
THUNDERSTORMS WILL BE A BIT MORE MORE WIDESPREAD IN THE WEST DURING
THE AFTERNOON AND EVENING HOURS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...BERC
LONG TERM...AR
AVIATION...LIPSON
FIRE WEATHER...BERC
Hazardous weather outlook, Oct 1, 9:46 AM MST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1046 AM MDT SAT OCT 1 2011
WYZ001>020-022>030-021300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1046 AM MDT SAT OCT 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED IN THE
WEST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN THE WEST
AND SOUTH.
MONDAY AND TUESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
IN THE WEST AND SOUTH.
WEDNESDAY...A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
WEST AND SOUTH.
THURSDAY...A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS.
FRIDAY...A CHANGE TO COLDER AND WETTER WEATHER. THIS MEANS A
CHANCE OF RAIN AND MOUNTAIN SNOW AND MUCH COLDER HIGH TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
Thunderstorm Wind, Lincoln
- When
- October 1, 2:09 PM MST
- Where
- Lincoln County, Freedom
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 42.980, -111.050
A trained spotter reported a large tree snapped by a thunderstorm wind gust. The tree fell on a shed, causing significant damage to the roof and moving it slightly off its foundation.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, October 1 to 31, 2011$100 million · 24 events
- Drought in Texas, October 1 to 31, 2011$623,000 · 46 events
- Drought in Oklahoma, October 1 to 31, 201148 events
- Drought in New Mexico, October 1 to 31, 201136 events
- Drought in Texas, October 1 to 31, 201133 events
- Drought in Georgia, October 1 to 31, 201126 events
- Drought in Oklahoma, October 1 to 31, 201125 events
- Drought in Texas, October 1 to 31, 201124 events
- Drought in Kansas, October 1 to 31, 201123 events
- Drought in Alabama, October 1 to 31, 201121 events
- Drought in Texas, October 1 to 31, 201121 events
- Drought in Arkansas, October 1 to 31, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350271.